Kentucky, 2010

Hail in Kentucky, May 23, 2010

May 23, 2010 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms formed in a hot and very unstable atmosphere under a mid-level high. A thunderstorm pulsed up to severe levels due to the strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed in a hot and very unstable atmosphere under a mid-level high. A thunderstorm pulsed up to severe levels due to the strong instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:34 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 1:34 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAY 23 2010

.DISCUSSION...
THROUGH THE NEXT SEVEN DAYS...THE PATTERN WILL REMAIN MORE TYPICAL
OF MID SUMMER THAN LATE SPRING. 500 MB RIDGING WILL STAY QUASI
STATIONARY ACROSS THE CENTRAL STATES. WEAK SURFACE FEATURES WILL
PLAY THE MAIN ROLE IN SUBTLE VARIATIONS IN TEMPERATURES AND POPS.

IN THE NEAR TERM...SOUTHERLY LOW LEVEL FLOW OF TROPICAL HEAT AND
HUMIDITY WILL ALLOW FOR ISOLATED TO WIDELY SCATTERED CONVECTION
THROUGH THIS EVENING. VERY STRONG INSTABILITY WILL BE PRESENT
/SBCAPES OVER 3000 J/KG/...SO ANY LOCALIZED BOUNDARIES WILL INITIATE
CONVECTION. WITH MAINLY CLEAR SKIES AND LIGHT WINDS OVERNIGHT...LOW
TEMPS WILL BE SIMILAR TO THIS MORNINGS LOWS.

MODEL QPF/POPS DIFFER WIDELY AND ARE NOT VERY HELPFUL IN DETERMINING
THE POTENTIAL FOR CONVECTION MONDAY THROUGH TUESDAY. HOWEVER...THE
MODEL MASS FIELDS ARE NOT ALL THAT DIFFERENT. 500 MB RIDGING WILL BE
SUPPRESSED SLIGHTLY WESTWARD BY A CLOSED LOW OVER THE SOUTHEASTERN
STATES. AS A RESULT...THERE WILL BE SLIGHTLY HIGHER COVERAGE OF
STORMS EACH AFTERNOON /WIDELY SCATTERED TO SCATTERED/. HOWEVER...THE
LOW LEVEL FLOW WILL BACK INTO THE SOUTHEAST MONDAY...AND THE EAST ON
TUESDAY IN RESPONSE TO A WEAK SURFACE RIDGE OVER THE GREAT LAKES.
THE EASTERLY COMPONENT TO THE LOW LEVEL FLOW WILL BRING SLIGHTLY
LOWER DEW POINTS AND LESS UNSTABLE AIR INTO THE FORECAST AREA.

GENERALLY STAYED CLOSER TO THE WARMER AND DRIER GFS MOS THROUGH
TUESDAY. THIS IMPLIES HIGHS AGAIN NEAR 90 MONDAY...THEN A FEW
DEGREES COOLER TUESDAY WITH THE EASTERLY FLOW.

ON WEDNESDAY AND THURSDAY...THE LOW LEVEL FLOW WILL BACK INTO THE
NORTHEAST AND NORTH. THE FLOW WILL BE VERY WEAK...AND THE DIFFERENCE
WILL BE HARDLY NOTICEABLE. HOWEVER...THERE SHOULD BE ENOUGH EFFECT
TO REDUCE CONVECTIVE COVERAGE TO ISOLATED AT BEST EACH AFTERNOON AND
EVENING. AGAIN...TEMPS AND DEW POINTS WILL BE JUST A FEW DEGREES
LOWER THAN THOSE CURRENTLY OBSERVED.

LOOKING TO THE MEMORIAL DAY WEEKEND...MODELS ARE IN GOOD AGREEMENT
THAT A BACKDOOR COLD FRONT WILL MOVE SOUTHWEST ACROSS THE FORECAST
AREA. THE MAIN EFFECT OF THIS FRONT WOULD BE LOWER DEW POINTS AS
OPPOSED TO COOLER TEMPS. IN THE WAKE OF THE FRONT...WILL GO WITH A
DRY FORECAST FOR NORTHEAST COUNTIES SAT THROUGH SUN. WILL MAINTAIN A
SLIGHT CHANCE POP ELSEWHERE IN THE AFTERNOONS AND EVENINGS SINCE THE
MODELS DO NOT AGREE THE FRONT WILL MAKE IT ACROSS SE MISSOURI.

&&

.AVIATION...
ISOLD AFTN CONVECTION POSSIBLE. KEPT CB QUALIFIERS AT TAF SITES
THROUGH 00Z. SSW WINDS UP TO 10KT WILL BECOME LIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/CN
Hazardous weather outlook, May 23, 3:59 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CDT SUN MAY 23 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO LOCALLY SCATTERED...MAINLY AFTERNOON THUNDERSTORMS
ARE FORECAST. ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW
SEVERE LIMITS. HOWEVER...SMALL HAIL AND GUSTY WINDS IN EXCESS OF
40 MPH IS NOT OUT OF THE QUESTION IN ANY STRONGER STORMS.

MINOR FLOODING WILL LIKELY COME TO AN END FOR THE BIG MUDDY RIVER
AT MURPHYSBORO TODAY...BUT MINOR TO MODERATE FLOODING WILL CONTINUE FOR
POINTS NEAR THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS.
PLEASE SEE THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MAJORITY OF THE ISOLATED TO SCATTERED THUNDERSTORMS FORECAST
DURING THE WEEK ARE EXPECTED TO DEVELOP IN THE HEAT OF THE DAY
AND DISSIPATE DURING THE EVENING HOURS. A FEW STORMS MAY APPROACH
SEVERE LIMITS...WITH MARGINAL HAIL...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL BEING THE MAIN HAZARDS. GIVEN THE WEAK SHEAR ALOFT...MOST
THUNDERSTORMS WILL MOVE SLOWLY. ANY NEW THUNDERSTORM ACTIVITY WILL LIKELY
TO DEVELOP FROM THE OUTFLOW OF AIR FROM OLDER...DECAYING THUNDERSTORMS.

MINOR TO MODERATE FLOODING WILL CONTINUE FOR
POINTS NEAR THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER.
PLEASE SEE THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMITH

In the hours before

Special weather statement, May 23, 1:27 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT SUN MAY 23 2010

KYZ006-008-009-232015-
MARSHALL KY-GRAVES KY-CALLOWAY KY-
227 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLOWAY...
NORTHEASTERN GRAVES AND WESTERN MARSHALL COUNTIES IN WESTERN KENTUCKY
UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH WINDS 40 TO 50 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF SYMSONIA
TO 7 MILES SOUTHWEST OF BREWERS...MOVING NORTHEAST AT 20 MPH. THE
WINDS MAY OCCUR A FEW MILES OUT AHEAD OF THE...AND IN THE WAKE OF
THE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BENTON AND CALVERT CITY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Special weather statement, May 23, 1:41 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT SUN MAY 23 2010

KYZ006-008-009-232015-
MARSHALL KY-GRAVES KY-CALLOWAY KY-
241 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLOWAY...
NORTHEASTERN GRAVES AND WESTERN MARSHALL COUNTIES IN WESTERN KENTUCKY
UNTIL 315 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG THUNDERSTORMS WITH WINDS 40 TO 50 MPH...AND
POSSIBLY UP TO DIME SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM JUST SOUTH OF SYMSONIA TO 4 MILES WEST OF
BREWERS...MOVING NORTHEAST AT 20 MPH. THE STRONG WINDS MAY OCCUR A
FEW MILES OUT AHEAD OF...AND IN THE WAKE OF THE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BENTON AND CALVERT CITY...AND
THE PURCHASE PARKWAY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graves

When
May 23, 2:35 PM CST
Where
Graves County, 2 mi S of Pilot Oak
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.521, -88.720

Hailstones ranged from pea to half-dollar size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227686.